Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 108, NWS Midland/Odessa, TX

September 18, 1996Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 18, 1996, 1:44 PM CDT for Scurry County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 1996, 1:44 PM CDT (18:44 UTC)
Expired
Sep 18, 1996, 5:45 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2245 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 181844
FFWMAF
TXC415-182245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
144 PM CDT WED SEP 18 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...NORTHERN SCURRY COUNTY
 
AT 139 PM CDT... MIDLAND DOPPLER RADAR ESTIMATED BETWEEN 1 AND 2
INCHES OF RAIN HAD FALLEN OVER THE LAST 2 HOURS OVER NORTHEASTERN
SCURRY COUNTY.  THUNDERSTORMS CONTINUE TO BUILD OVER THE SAME AREA
AS THEY MOVE NORTHEAST AT 15 MPH.  AN ADDITIONAL 1 TO 2 INCHES OF
RAIN CAN BE EXPECTED OVER THE NEXT HOUR OR TWO OVER THE NORTHERN
PORTION OF THE COUNTY.  WITH THE GROUND ALREADY SATURATED FROM
EARLIER RAINFALL... FLOODING IS POSSIBLE. MOTORISTS TRAVELLING ALONG
HIGHWAY 84 AND 208 NORTH OF SNYDER SHOULD WATCH OUT FOR WATER
COVERING THE ROADWAY.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 9:24 AM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 18, 9:24 AM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
924 AM CDT WED SEP 18 1996

CURRENT FORECASTS LOOK ON TRACK... EXCEPT RECOMMEND RAISING HIGHS
OVER PERMIAN BASIN TO BETWEEN 85 AND 90.

KMA

In the hours before

Special weather statement, Sep 18, 10:19 AM CDT, 3 hours 25 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-190500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1020 AM CDT (920 AM MDT) WED SEP 18 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:  POCKETS OF INSTABILITY ROTATING AROUND AN UPPER LEVEL
LOW PRESSURE SYSTEM OVER UTAH COMBINED WITH DAYTIME HEATING WILL
PROVIDE ENOUGH LIFT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.  WITH ABUNDANT LOW LEVEL MOISTURE AND A FAVORABLE VERTICAL
WIND PROFILE OVER THE OUTLOOK AREA... STORMS THAT DO DEVELOP HAVE
THE POTENTIAL OF BECOMING SEVERE.  THE THREAT OF SEVERE WEATHER WILL
BE EAST OF THE MOUNTAINS WITH THE ,GREATEST PROBABILITY OVER BORDEN
AND SCURRY COUNTIES.  THE MAIN THREAT ASSOCIATED WITH THESE STORMS
WILL BE LARGE HAIL AND WINDS APPROACHING 60 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED.

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:28 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
Sep 17, 7:39 PM CDTSevere Thunderstorm WarningMAFGaines66 min
Sep 17, 7:56 PM CDTSevere Thunderstorm WarningMAFWinkler64 min
Sep 17, 8:31 PM CDTSevere Thunderstorm WarningMAFAndrews64 min
Sep 17, 8:46 PM CDTSevere Thunderstorm WarningMAFPecos64 min
Sep 17, 9:25 PM CDTSevere Thunderstorm WarningMAFGaines65 min
Sep 18, 12:02 AM CDTSevere Thunderstorm WarningMAFGaines48 min
Sep 18, 12:25 AM CDTTornado WarningMAFGaines50 min
Sep 18, 1:15 AM CDTSevere Thunderstorm WarningMAFGaines50 min
Sep 18, 11:19 AM CDTFlash Flood WarningMAFBorden3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.